Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 3, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Feb 8, 2020, 10:04 AM MST for 13 counties in Idaho. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2020, 10:04 AM MST (17:04 UTC)
- Expired
- Feb 8, 2020, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 21 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WWUS75 KPIH 081704 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1004 AM MST Sat Feb 8 2020 IDZ051>055-065-090100- /O.NEW.KPIH.WI.Y.0003.200208T1704Z-200209T0100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley-Teton Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Ashton, Tetonia, and Driggs 1004 AM MST Sat Feb 8 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Shoshone, Burley, American Falls, Pocatello, Fort Hall, Blackfoot, INL, Idaho Falls, Rexburg, Driggs. * WHEN...Until 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. High profile vehicles and trailers may have difficulty driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
2 follow-up statements
252 WWUS75 KPIH 082036 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 136 PM MST Sat Feb 8 2020 IDZ052-053-065-082145- /O.CAN.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/ Arco/Mud Lake Desert-Upper Snake River Plain-Teton Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Ashton, Tetonia, and Driggs 136 PM MST Sat Feb 8 2020 ...WIND ADVISORY IS CANCELLED... Winds have diminished around INL, Idaho Falls, Rexburg and Driggs. Therefore the wind advisory is cancelled. $$ IDZ051-054-055-090100- /O.CON.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 136 PM MST Sat Feb 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Shoshone, Burley, American Falls, Pocatello, Fort Hall, Blackfoot. * WHEN...Until 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. High profile vehicles and trailers may have difficulty driving. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
853 WWUS75 KPIH 090057 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 557 PM MST Sat Feb 8 2020 IDZ051-054-055-090200- /O.EXP.KPIH.WI.Y.0003.000000T0000Z-200209T0100Z/ Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 557 PM MST Sat Feb 8 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING... Although winds remain gusty in a few spots this evening, the higher wind gusts are expected to subside shortly and the advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 8, 2:22 AM MST, 7 hours 42 minutes earlier.
Area forecast discussion, Feb 8, 2:22 AM MST, 7 hours 42 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 222 AM MST Sat Feb 8 2020 .SHORT TERM...Tonight through Monday night. Early morning satellite imagery was showing the next upstream Pacific storm system digging ESE through Seattle with the associated precipitation shield already advancing through NE Oregon and the Idaho panhandle with the surface front. Numerical models show the storm system digging ESE through the NRN Rockies today and exiting SE of the region by Sunday morning. Ahead of the system, we expect to see freezing rain/drizzle in the Mud Lake region eastward through Ashton during the morning hours. In addition, increasing winds with the front will produce areas of blowing and drifting snow, primarily across INL and within the northern and eastern mountainous regions. The tricky part here is how much of a crust has formed due to the recent warm temperatures. We will also be adding snow to the mix today and this evening with a quick shot of 1 to 6 inches for the Stanley Basin and Eastern Highlands regions...elsewhere, snow accumulations should remain below half an inch. For now, wind and snowfall remain below advisory criteria but I wouldn't be surprised to hear of blowing snow issues across the eastern highlands today. By Sunday the ridge rebounds along the NW coast and SE Idaho is left in a colder northerly flow. The models paint mostly dry conditions for Sunday and then a hint of snow possible Monday as a clipper system dives SE through Montana on the east side of the upper ridge with little in the way of any significant impacts for SE Idaho. Huston .LONG TERM...Tuesday through next Saturday. While the long-term portion of the forecast has higher confidence in the overall pattern consisting of a continuation of cold northwest flow, there is considerable uncertainty regarding timing and strength details of embedded low pressure disturbances within the flow. Overall, odds favor the Tuesday-Wednesday timeframe being among the quietest days in the extended, with the potential for light snow shower activity favoring the Island Park area and northwest-facing slopes across the eastern highlands/WY border vicinity, with some of this activity perhaps lingering into Wednesday. Forecast guidance has been flopping around the past couple of days between indicating the presence of a strong area of low pressure during this time, to completely dry to what they're currently showing -- that being the light snow shower activity. Given this wide range of solutions, low confidence remains in this time period. The low confidence trend continues by late week into next weekend, with guidance bringing a relatively strong low pressure trough onshore late Thursday, then diverging with its evolution. Possibilities range from the trough strengthening into a low pressure system directly over Idaho Friday- Saturday to more of a progressive trough that only impacts the area Saturday. All that said, left the National Blend of Models solution untouched, which offers a compromise solution for now by painting snow shower chances in the mountains with lesser chances across the Snake Plain. AD && .AVIATION...Dry, breezy conditions are expected to persist through this morning with VFR conditions ahead of an approaching cold front from the northwest. Ahead of the front, SW winds will gradually increase through the morning hours, peaking just before the front's arrival, which is expected to be around 18Z at KSUN to 21Z at BYI and PIH. Winds should peak in the 20-30kt range. The wind direction forecast is more uncertain at KSUN, and with the late morning frontal passage, boundary layer winds switch to the NW, which should prevent the development of the typical diurnal up-valley flow. Instead, the development of west-southwest winds should occur prior to the front's arrival, with a switch to downvalley (310-330) degrees by early afternoon. In terms of snow shower potential, this will be highest at KDIJ and KSUN, but can't be ruled out at KIDA and KPIH, but confidence is lower here. MVFR conditions will be possible with any snow shower activity, mainly after 18Z. Winds will gradually shift to the north across the Snake Plain, mainly after 06Z Saturday night. AD && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.